I have IBS, and I decided to try taking a probiotic supplement after reading lots of things online and my having my doctor recommend it. Am I the only person who actually feels more bloated and extra gassy since starting a probiotic?? Why could this be?"
-MK, San Diego, CA
You're definitely not the only person to have this experience. Without knowing the nature of your bloating and which brand of probiotic you've been taking, I can't offer a very informed opinion about why this particular pill gave you these particular symptoms, but I can comment in general.
Probiotics are bacteria pills. Different bacteria feed on different dietary compounds in the gut, and they produce gas as a byproduct. If your probiotic pill happened to introduce a species/strain of bacteria that particularly loves to dine on a staple of your usual diet-- a certain type of fiber, starch or sugar-- it may be rewarding you with all sorts of gas.
Another common reason for probiotics increasing gassiness and bloating is related to the product's inactive ingredient fillers. Some brands of probiotics contain pure lactose, and other brands contain ingredients called "prebiotics," like inulin or fructo-oligosaccharides (FOS), designed to feed the gut's "probiotic" bacteria. Objectively, these prebiotics are probably health-promoting. But subjectively, they can cause lots of gas and bloating for susceptible people-- especially people with IBS!
Sometimes, people acclimate to the probiotic after a week or two. Sometimes people switch brands and find one that doesn't cause side effects. Some people just stop taking probiotics entirely. Personally, I've not found probiotics to be any sort of "silver bullet" for bloating among my patients with IBS, though some people get lucky and find a particular brand that happens to make a difference for them. There's a fair amount of expensive trial and error involved with that.